CD4 count still dropping
Mar 28, 2013
I was diagnosed in 2008 and had CD4 count of 36 and was 48 yrs old at the time. My VL was well over 500,000. I was prescribed Atripla and take it religiously. My VL became undetectable with a couple of months and the CD4 count gradually started to rise. VL has been undetectable ever since. CD4 peaked at around 350 about 9 mos ago, then started dropping again. Last week it was back down to 161. Had been 264 just 4 mos ago. Is there any drug regimen that would improve the CD4 count better than Atripla?
Response from Dr. Young
Hello and thanks for posting.
The first thing I'd do is to look at your CD4 percentages- if they're not changing much, then I'd be less worried. Next, look at your total white blood cell count (WBC)- decreases in WBC would be expected to cause decreases in all cell counts, including CD4s- this would suggest different causes of CD4 decreases.
Also, be mindful that any illness can drastically (and usually temporarily) change CD4s, so if any of your tests were done during such a period, I'd not include them in your analysis of CD4 trends.
Some patients do have medication-induced decreases in WBC or CD4 cell counts- this is quite uncommon, but can happen. Usually this is associated with toxicity from one of the NRTIs, and only a treatment switch will prove this association.
Regarding HIV regimens, most regimens result in very similar CD4 cell increases, though recent data suggests that integrase inhibitor regimens might cause numerically greater increases (though it's not clear of the clinical significance of these differences).
I'd circle back with your care provider to confirm the tests and to strategize about what to do next.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Probability Of Getting AIDS From Blowjob From A Prostitute
- Painful Red Spots After Licking Vagina Worried I Have HIV
- Rash After Unprotected Vaginal Sex Worried I Have HIV
- Tingling Lips After Swallowing Worried I Have HIV
- Excessive Clear Vaginal Discharge
- Are Body Itch, Joint Pain, Numbness HIV Symptoms?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.